Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2014, 4:40 PM MST for Gila County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2014, 4:40 PM MST (23:40 UTC)
- Expired
- Jul 11, 2014, 6:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:53 PM MST | FLASH FLOOD | 1 W Cutter, AZ | REPORT OF MUD DEBRIS ON ROADWAY AT JUNCTION US HWY 70 HWY 170 |
| Jul 11, 5:12 PM MST | FLASH FLOOD | 6 Ese Cutter, AZ | REPORT OF MUD DEBRIS ON ROAD MUD SLIDE NEAR BUCKET MOUNTAIN SOUTH OF US 70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1938 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
622
WGUS55 KPSR 112340
FFWPSR
AZC007-120145-
/O.NEW.KPSR.FF.W.0007.140711T2340Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST FRI JUL 11 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 645 PM MST
* AT 434 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAIN ASSOCIATED WITH STRONG THUNDERSTORMS THAT WILL
CAUSE FLASH FLOODING. RADAR ESTIMATES THAT NEAR 1.50 INCHES OF
RAINFALL HAS FALLEN ALONG THE U.S. HIGHWAY 70 CORRIDOR AND THE
GILSON WASH DRAINAGE IN THE LAST HALF HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTTER
AND SAN CARLOS...CUTTER...U.S. HIGHWAY 70...ARIZONA HIGHWAY 170 TO
SAN CARLOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.
TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
3340 11069 3339 11043 3337 11043
$$
NOLTE3 follow-up statements
300
WGUS75 KPSR 120006
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
506 PM MST FRI JUL 11 2014
AZC007-120145-
/O.CON.KPSR.FF.W.0007.000000T0000Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
506 PM MST FRI JUL 11 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL GILA COUNTY...
AT 457 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL AND FLASH
FLOODING. THE ARIZONA DEPARTMENT OF TRANSPORTATION HAS REPORTED SOME
MUD ALONG THE U.S. HIGHWAY 70 CORRIDOR EAST OF GLOBE NEAR THE U.S.
70 AND ARIZONA 170 INTERCHANGE. MODERATE TO HEAVY RAINFALL CONTINUES
ACROSS THE AREA AND IN THE GILSON WASH DRAINAGE...WHICH WILL PERSIST
FLOODING IMPACTS INTO THE EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTTER AND
SAN CARLOS...THE U.S. HIGHWAY 70 CORRIDOR FROM GLOBE TO
PERIDOT...ARIZONA HIGHWAY 70 TO SAN CARLOS AND COOLIDGE DAM ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
3340 11069 3339 11043 3337 11043
$$
NOLTE212
WGUS75 KPSR 120103
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST FRI JUL 11 2014
AZC007-120145-
/O.CON.KPSR.FF.W.0007.000000T0000Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
603 PM MST FRI JUL 11 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL GILA COUNTY...
AT 556 PM MST...THUNDERSTORM ACTIVITY OVER THE WARNING AREA HAS
GREATLY DISSIPATED IN THE LAST HALF HOUR...WITH ONLY VERY LIGHT
SHOWERS LINGERING. HEAVY RAINFALL RUNOFF WILL CONTINUE TO DRAIN
THROUGH THE GILSON AND RANCH CREEK WASHES AND ALONG THE U.S. HIGHWAY
70 CORRIDOR OVER THE NEXT HOUR.
IN ADDITION...RUNOFF FROM A LARGE AREA OF THUNDERSTORMS FURTHER TO
THE EAST IS EXPECTED TO DRAIN INTO THE SAN CARLOS WASH. LOCALIZED
FLOODING IMPACTS AND WATER OVER LOW LYING ROADWAYS IS POSSIBLE
TOWARDS THE SAN CARLOS COMMUNITY AS THAT RUNOFF WORKS IT WAY THROUGH
THE BASIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTTER...SAN
CARLOS...PERIDOT...THE U.S. HIGHWAY 70 CORRIDOR EAST OF GLOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.
&&
LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
3340 11069 3339 11043 3337 11043
$$
NOLTE756
WGUS75 KPSR 120142
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST FRI JUL 11 2014
AZC007-120148-
/O.EXP.KPSR.FF.W.0007.000000T0000Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
642 PM MST FRI JUL 11 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTH
CENTRAL GILA COUNTY...
THE THREAT FOR HEAVY THUNDERSTORM RAINFALL PRODUCING FLASH FLOODING
HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. RAIN SHOWER ACTIVITY MAY PASS OVER THE AREA THROUGH THE
EVENING...BUT NEW RAINFALL ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
EVEN THOUGH THE MAJORITY OF THE RAINFALL ACTIVITY HAS
ENDED...ADDITIONAL RUNOFF IMPACTS FROM STORMS TODAY MAY CONTINUE FOR
A FEW MORE HOURS INTO THE EVENING.
LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
3340 11069 3339 11043 3337 11043
$$
NOLTEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:32 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 11, 2:32 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 232 PM MST FRI JUL 11 2014 .SYNOPSIS... THERE WILL BE A LULL IN MONSOON FLOW THROUGH SATURDAY...WITH THUNDERSTORM ACTIVITY MAINLY CONFINED ACROSS HIGHER TERRAIN AREAS. THE DECREASE IN MOISTURE WILL ALSO ALLOW TEMPERATURES TO INCREASE BOTH SATURDAY AND SUNDAY SEVERAL DEGREES ABOVE NORMAL. MOISTURE SHOULD BEGIN TO SURGE BACK TO THE NORTH AND WEST EARLY NEXT WEEK ALLOWING MORE WIDESPREAD THUNDERSTORM ACTIVITY AND TEMPERATURES CLOSER TO SEASONAL NORMALS. && .DISCUSSION... IN THE SHORT-TERM PERIOD IT LOOKS LIKE ANOTHER DAY OF LOW GRADE MONSOON ACTIVITY. PER OUR EARLIER DISCUSSION...DRIER AIR HAS BEGUN WORKING ITS WAY INTO THE WESTERN PORTION OF OUR FORECAST AREA. THE BOUNDARY BETWEEN THE DRY AIR TO THE WEST AND MORE MOIST AIR TO THE EAST IS EASILY DISCERNIBLE ON WATER VAPOR IMAGERY. LESS CLOUDS IN PLACE TODAY ACROSS THE ENTIRE FORECAST AIR HAS ENABLED SURFACE TEMPERATURES TO RISE A FEW DEGREES ABOVE READINGS AT THIS SAME TIME YESTERDAY. BOUNDARY LAYER MOISTURE HAS ALSO MIXED OUT QUITE A BIT...ENABLING DEWPOINTS TO DROP SEVERAL DEGREES TODAY. READINGS IN THE EASTERN HALF OF THE FORECAST AREA THOUGH ARE STILL HOVERING NEAR THE MONSOONAL MYSTICAL 55 DEGREE THRESHOLD. FURTHER WEST THOUGH...PARTICULARLY WEST OF THE COLORADO RIVER VALUES WERE IN THE 30S. MODELS SHOW CONTINUED DRYING AND INCREASING STABILITY OVER THE DESERT SOUTHWEST THROUGH THIS EVENING. GFS BUFR SOUNDING FOR KPHX...FOR INSTANCE...SHOWS PWAT DROPPING FROM A VALUE O5 1.71 INCH THIS MORNING TO 1.34 INCH BY TOMORROW MORNING AND LI/S INCREASING FROM -2.9 TO 2.9 IN THE SAME PERIOD. SPC MESOSCALE ANALYSES INDICATE THE GREATEST INSTABILITY IS CURRENTLY OVER THE HIGHER TERRAIN TO THE EAST AND IN EXTREME SOUTHEAST ARIZONA. EXPECT THESE WILL BE THE MOST FAVORABLE AREAS FOR THUNDERSTORM DEVELOPMENT THEN TODAY. AT 2 PM...ACTIVITY HAD ALREADY BEGUN FIRING OVER THE MOGOLLON RIM. AM NOT EXPECTING ANY ACTIVITY IN OUR LOWER DESERTS...THOUGH OUTFLOW FROM STORMS IN SOUTHEAST AZ COULD PUSH SOME DUST AND MAYBE TRIGGER AN ISOLATED STORM...PRIMARILY OVER PINAL COUNTY. THE LULL IN ACTIVITY WILL CONTINUE INTO SATURDAY. MOSTLY CLEAR SKIES AND RISING 5H HEIGHTS WILL ENABLE AFTERNOON TEMPERATURES TO CREEP UP TO AROUND THE 110 DEGREE MARK. ANY THUNDERSTORM ACTIVITY ONCE AGAIN WILL BE PRIMARILY CONFINED TO THE HIGHER TERRAIN AND EXTREME SE ARIZONA. SUNDAY THROUGH TUESDAY WILL SEE AN INCREASE IN MOISTURE AND RETURN TO A MORE ACTIVE MONSOON PERIOD. THE GFS...ECMWF...AND NAM ALL INDICATE MONDAY THROUGH TUESDAY WILL BE THE MOST ACTIVE PERIOD...WITH MORE WIDESPREAD STORMS MOVING INTO THE LOWER DESERTS. THE GFS SHOWS PWAT IN EXCESS OF 1.75 INCHES MONDAY INTO TUESDAY LI/S APPROACHING MINUS 4 AND SUFFICIENT CAPE. IF MONDAY BECOMES REAL ACTIVE...TUESDAY MAY SEE LESS ACTIVITY. BEYOND TUESDAY...BOTH THE GFS AND ECMWF BOTH APPEAR TO INDICATE A GRADUAL DRYING TREND. THIS TIME OF YEAR THOUGH THIS MAY ONLY MEAN SOME VERY SUBTLE CHANGES IN THE ACTUAL FORECAST. THUNDERSTORMS WILL LIKELY REMAIN SOMEWHERE IN THE FORECAST AREA DURING AFTERNOON HOURS...WITH THE MOST FAVORABLE AREAS FOR DEVELOPMENT BEING THE HIGHER TERRAIN IN EAST-CENTRAL ARIZONA AND THE SOUTHEAST PORTION TO THE STATE. STILL PLENTY OF TIME TO WORK OUT THE DETAILS. TEMPERATURES WILL PEAK THIS WEEKEND NEAR 110 DEGREES IN THE LOWER DESERTS...DROP A FEW DEGREES BELOW NORMAL MONDAY AND TUESDAY...AND THEN TREND BACK TO NEAR NORMAL BY THE END OF THE WEEK. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...WEST WINDS LESS THAN 15 KTS FROM THE WEST EXPECTED THIS AFTN LOWERING TO 5 TO 10 AFTER 02Z. VERY ISOLATED CHANCE FOR OUTFLOW BOUNDARIES WHICH COULD SHIFT WIND DIRECTION AFTER 00Z BUT NOT ENOUGH CONFIDENCE TO WARRANT INCLUSION IN TAFS. NO WEATHER CONCERNS. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... VARIABLE TO SOUTHWEST 5 TO 10 KTS EXPECTED REST OF DAY WITH ONLY SOME ISOLATED HIGH CLOUDS. NO WEATHER CONCERNS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... A SURGE OF RENEWED MONSOON MOISTURE WILL AFFECT THE DISTRICT BEGINNING SUNDAY NIGHT EVENTUALLY LEADING TO SIGNIFICANTLY INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS...HIGHER HUMIDITIES...AND SLIGHTLY LOWER AFTERNOON HIGH TEMPERATURES. THE BEST OPPORTUNITY FOR WETTING RAIN WILL OCCUR ON MONDAY AND TUESDAY...WITH CHANCES GENERALLY TAPERING DOWN LATER IN THE WEEK. WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL AFTERNOON GUSTS...HOWEVER SUBSTANTIALLY STRONGER GUSTS WILL ACCOMPANY ANY AFTERNOON AND EVENING THUNDERSTORMS. MINIMUM HUMIDITY LEVELS WILL GENERALLY ONLY FALL INTO A 20 TO 30 PERCENT RANGE...WITH GOOD TO EXCELLENT OVERNIGHT RECOVERY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...MCLANE AVIATION....WATERS FIRE WEATHER...MO
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 10, 7:14 PM MST | Areal Flood Advisory | PSR | La Paz | 106 min |
| Jul 11, 4:19 PM MST | Severe Thunderstorm Warning | PSR | Gila | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.